Bipolar Disorder Community
Withdrawal Symptoms
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Withdrawal Symptoms

Good Morning and hello!!  I am new to this forum and just have a question.  I was recently diagnosed Bipolar and of course a myriad of meds were prescribed.  I was originally on Paxil then my Pschy took me off of it and put me on Abilify which put me into a manic state and landed me in a psych ward.  I have never had a manic phase before.  In the hospital they drugged me up with Geodon and Topamax for my migraines.  I was on these meds for 4 days.  I stopped the Topomax (topamax) because my migraines are actually ice pick migraines and they don't last long so I don't feel the need to take a prescription for them.  Then the Geodon...  Well in the past I have been able to control my mood swings with exercise, diet, massage, and other alternative means.....  I want to try this again before they drug me up, so I stopped taking my Geodon as well after only being on it for 4 days.  I know that it was a short time, but how long should my withdrawal period last?  Is there anything that I should watch out for?  Any advice would be great.  
Related Discussions
6 Comments Post a Comment
Blank
Avatar_m_tn
Oh god.  Geodon has horrible withdrawal symptoms for most people who take it even after a short period of time.  I hear it's like trying to come off of hard drugs.  If you're lucky you won't have any withdrawal but I'm guessing you are by the nature of your question by asking how long your withdrawal should last.  I unfortunately can't answer how long it will last from personal experience but I've heard it can last four weeks.  I don't know because I was forced into cold turkey withdrawal one time which I got my medication back after a week so it didn't run it's full course and the second time I was smart and expected it to happen so I started pouring out half the powder in the pills in advance to cushion the withdrawal.  How bad it's going to be depends on how quickly you stopped taking it.  For me I had flu-like symptoms of a caliber I'd never experienced before in my life and my tremors came back worse than before I had started taking it which I hear it can cause tremors during withdrawal.  I also had constant migraines which I took Excedrin for on a daily basis and felt like I was detached from reality even more so than before I took it.  I'd wake up and my heart would be pounding which I hear the danger of just stopping Geodon is possibly fatal heart arrhythmia although that might of just been from anxiety but I don't know because it happened and I didn't feel anxious at all but it's withdrawal can cause anxiety attacks from what I read.  The second time I was forced to go without it longer I had rebound psychological problems like I would hallucinate such as there were three times I saw people who I think weren't even there but I'm not sure because they just disappeared in front of me or after they went behind something.  None of them ever talked to me but I felt like if I hadn't got my medication back sooner I was going to get to that stage.  A lot of my delusions came back like I thought everything was happening specifically to **** me off because some external force was pushing my life in that direction to torment me.  My depression also came back worse than ever where I had a breakdown at work where I had suicidal ideation and a plan popped into my head and I heard my voices in my head again but they were telling me I should be dead this time.  Hell I could write and did write pages upon pages about my condition to give to my psychiatrist when I see them so I'm going to end it with those examples.  Your psychological problems might not come back but I doubt that since you only took it for four days.
Blank
585414_tn?1288944902
As happens both Geodon and Abilify are activating meaning that they can keep you up at night and make you feel speeded up. Of course there are other antipsychotics as well and of course other mood stabilizers and anti-depressents. You may not feel the withdrawal symptoms now but as time passes and the medication gets out of your system you will and they can be unsafe. As well what they are treating will return. Speak to your psychiatrist now so that they can transfer you to something else before things get out of hand.
Blank
Avatar_f_tn
Thank you for your posts, but I did check with a physician and found out that since I was only on the meds for 4 days that they do not expect me to have any withdrawal, and if I do it should be very mild.  They also stated that even if I had been on the meds for several months to years that the withdrawals would not be "harmful" just unpleasant.  I think my withdrawal is from my paxil and I expected that... my doctor told me to expect it once they weened me off completely.  I completely forgot about it until right now after all that has happened in the past few weeks.  Thank you for suggesting I check with a physician because you guys scared the living **** out of me!!!!  No more web boards for me, I will stick with my physicians advice from now on.  
Blank
222267_tn?1253305810
I was on Geodon for a year or so.  Geodon can actually make you sleepy.  When I got off it, I did so gradually and had no problems at all with withdrawl (withdrawal).  I was fine.  I am now back on it probably long term because i'm BP1 with psychotic features and the only thing that seems to work without massive side effects is Geodon.  I works for me.  4 days is not a long time.  I was on Paxil for a short time and I ended up in the hospital with manic psychosis.  The withdrawl (withdrawal) from that was excrutiating for me.  It was hell.  Antidepressants and I don't mix.  It doesn't mix for people with BP1.  I would suggest that if you are just getting out of the hospital, you might want to get on some sort of mood stabilizer at least.  The longer you go without treatment the worse it gets and the more damage it does to the brain.  I take my meds along with exercise and a healthy diet.  Just think about it.  Mania can ruin your life not to mention the come down.  It's even worse.  
Blank
Avatar_m_tn
You know I was reading once that when someone has a relapse they have increasingly impaired mental functioning even after they recover.
Blank
585414_tn?1288944902
Not sure about that but when I went off medication briefly, way before my current recovery, it did set things back for a while but then as medication got adjusted things stabilized again. The idea that psychosis could permanently be worsened is a controversial concept and one under study in me and as new treatments are approved one unlikely to occur. In all standard thinking though if a person stops treatment and destabilizes its hard for them to regain social functioning and many other things so easily. That's why  all medication adjustment should be done by a psychiatrist and as one medication is changed to another you can expect some withdrawal symptoms but that's generally not of concern if you follow your psychiatrist's titration schedule and report any specific concerns back to them.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Mood Disorders Answerers
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1389046959
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
Anonymouse88
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt